eader

Thursday, February 18, 2010

Xyrem: How Does This Make Sense?

Sleeping BeautyImage by caseywest via Flickr


O.K. so the bloom is off the rose. I switched back to my OTC cough syrup because, after two nights with the Robitussion-AC, I was starting to feel a little loopy. My liver, filled with the HCV virus, doesn't like certain medications and has a hard time getting things out of my system.

Oh well...

But that brings me to the thought I had as I was wrapped up my post from yesterday. My last comment was that I wished that my doctors were as worried about me getting a good night's sleep as they were about getting me addicted to controlled substances because maybe I'd be in a different place right now. As I wrote this, I remembered what my sleep specialist does want to give me...

Ever heard of the date-rape drug GHB? Guess what? It is also called the prescription drug Xyrem and it is being prescribed to people with fibromyalgia to help them sleep. Here is the deal, as I have learned from other persons living with fibromyalgia who have taken the drug and one of my doctors who is adamantly opposed to any of her patients taking it:
  • If you take Xyrem, you need to be in bed and ready to go to sleep, because within minutes of taking it, your body will be paralyzed.
  • If you get out of bed, you risk falling and injuring yourself.
  • You risk having an "accident" in bed (so maybe an adult diaper is in order.)
  • I personally know someone who took this medication and did not fall asleep. Instead, she lay in bed paralyzed for 4 hours, unable to move, completely awake.
  • You take this medication in two nightly doses, about 4 hours apart (i.e. it only lasts for 4 hours.)
  • There are side effects like nausea, although the prevailing prescribing wisdom is to have the patient take a large enough dose that they just sleep through the side effects.
After the sleep specialist first suggested this drug, I expressed my concerns to my husband about what would happen if there was an emergency in the middle of the night and I was laying in bed paralyzed from Xyrem. After all, earthquakes happen at all hours of the day and night, not to mention house fires and other crazy things. How do you call for help or get out the door (or window as the case may be) when you are unable to move?

My husband said to me, "They must only give this drug to someone who lives with another person, since you are paralyzed for 4 hours after you take it."

"No, " I replied, "I met someone who was single who was given the drug."

How does this make any sense? Give me a benzodiazepine PLEASE before you start prescribing this kind of madness. I mean, come on. Sure, Xyrem might not be habit-forming, but who in their right mind willingly submits to taking this medication?

I cannot do it. I have too many problems as it is with medication side-effects; I cannot fathom the torture it would be to lay helpless for 4 hours unable to do anything about them. I have images of Jim Morrison's final hour in my head.

I am desperate for a night of lovely, deep, restorative sleep ... but I haven't lost my mind just yet.


Reblog this post [with Zemanta]


Creative Commons License

Like this post? Then please...


Submit it to your favorite social sites.

Share it with PrintFriendly alternatives.

Print Friendly and PDF
Related Posts with Thumbnails

6 comments

Jolene said...

Selena, I have been chatting about the exact same thing over on my site!
http://bit.ly/cWYHdF and on my facebook group for Graceful Agony, if you want to take part in the discussion! It truly makes NO sense to me, and frankly scares me a little! I don't get it?!? I am so glad to see that I am not the only one thinking about this!

HUGS to you today, and I hope you have a nice weekend!

Jolene said...

P.S. Would you mind if I linked this post to my Graceful Agony site and facebook group?
HUGS!
Jolene

Selena said...

Hi Jolene,

Thanks for your comment. Please do link my post to your Facebook group. That is kismet that we both wrote about this issue in the same week. On my way to check out your post: http://gracefulagony.wordpress.com/2010/02/19/fda-accepts-nda-for-ghb/

Thanks for stopping by!

:-)

Jazz said...

I'm with you Selena. Xyrem is crazy scary stuff. I had to tell my pain doc a few times that I REFUSE to try it- I react to all manner of drugs sometimes in nasty ways, much like you do, and I refuse to take any more hits to my dignity by wetting the bed.

I posted about this as well on my blog: http://fightinthefibro.blogspot.com/2011/08/xyrem.html

I love your blog, thanks for sharing it!

-Jazz

wanderlust50 said...

you cannot speak about what you do not know I take the xyrem and it does not paralyzed you@!!

Holly said...

I took Zyrem and let me tell you....it is something else. I didn't like it and it made me so anxious. BEYOND. Plus, you fall into a coma and then when you wake up,....you are awake in an anxious way. At least I was. I do not recommend it as my breathing was labored and I felt crazy.

My pain was gone but guess what...it was replaced with anxiety to the point of where I could not move.

It truly is scary stuff. I also had no appetite on it. None.